Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 25, 2008, 9:37 PM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2008, 9:37 PM EDT (01:37 UTC)
- Expired
- Apr 25, 2008, 10:10 PM EDT
- In force
- 33 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Cheboygan County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 8:38 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 260137
SVRAPX
MIC031-141-260230-
/O.NEW.KAPX.SV.W.0003.080426T0137Z-080426T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
937 PM EDT FRI APR 25 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN...
PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 1030 PM EDT
* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TOWER...OR 4 MILES SOUTHWEST OF ONAWAY...MOVING NORTHEAST AT 45
MPH.
* LOCATIONS IMPACTED INCLUDE...
MILLERSBURG...
ONAWAY STATE PARK...
BLACK LAKE...
ALVERNO...
OCQUEOC...
HURON BEACH...
ROGERS CITY...
P H HOEFT STATE PARK...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4519 8416 4519 8423 4528 8449 4569 8439
4558 8411 4551 8409 4551 8392 4543 8379
4543 8370 4541 8371
TIME...MOT...LOC 0137Z 218DEG 38KT 4534 8423
$$
JK/JZ2 follow-up statements
000
WWUS34 KAPX 260154
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
954 PM EDT FRI APR 25 2008
MIC031-141-260230-
/O.CON.KAPX.SV.W.0003.000000T0000Z-080426T0230Z/
CHEBOYGAN MI-PRESQUE ISLE MI-
954 PM EDT FRI APR 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR PRESQUE ISLE AND CHEBOYGAN COUNTIES...
AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ONAWAY STATE PARK...OR 3 MILES NORTH OF ONAWAY...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
HURON BEACH...
FORTY MILE POINT...
P H HOEFT STATE PARK...
ROGERS CITY...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4525 8416 4525 8424 4533 8446 4567 8439
4568 8437 4558 8411 4551 8409 4551 8392
4543 8379 4543 8370 4541 8371
TIME...MOT...LOC 0154Z 224DEG 32KT 4543 8419
$$000
WWUS34 KAPX 260210
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT FRI APR 25 2008
MIC031-141-260220-
/O.CAN.KAPX.SV.W.0003.000000T0000Z-080426T0230Z/
CHEBOYGAN MI-PRESQUE ISLE MI-
1010 PM EDT FRI APR 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR PRESQUE ISLE AND CHEBOYGAN
COUNTIES IS CANCELLED...
AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4525 8416 4525 8424 4533 8446 4567 8439
4568 8437 4558 8411 4551 8409 4551 8392
4543 8379 4543 8370 4541 8371
TIME...MOT...LOC 0210Z 224DEG 32KT 4553 8405
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 7:24 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 25, 7:24 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
724 PM EDT FRI APR 25 2008
.AVIATION...ANOTHER AREA OF SHRA/TSRA WILL MOVE INTO NRN LOWER
MICHIGAN THIS EVENING...AND CONTINUE TO AFFECT THE AREA THROUGH
AROUND 08Z. A FEW STORMS MAY BE STRONG TO SEVERE...PRODUCING WIND
GUSTS TO 60 KTS AND HAIL TO 1 INCH IN DIAMETER IN THE STRONGEST
STORMS. CIGS AND VSBYS WILL BE GENERALLY MVFR WITHIN MOST SHOWER
ACTIVITY...DROPPING TO IFR IN HEAVIER SHOWERS AND THUNDERSTORMS. THE
COLD FRONT WILL SWEEP THROUGH NRN LOWER MICHIGAN OVERNIGHT...WITH
CIGS AND VSBYS GENERALLY MVFR TO LOW VFR THRU MUCH OF SATURDAY AS
SHOWER ACTIVITY DIMINISHES.
&&
.DISCUSSION...ISSUED 401 PM
LINE OF THUNDERSTORMS MOVING THROUGH THE FORECAST AREA ATTM. THIS IS
FROM THE SECOND MCV FROM LAST NIGHT. THE LINE LOOKS TO BE RIDING THE
WARM FRONT THAT IS STRETCHED ACROSS N LOWER. THE LOW THAT THE WARM
FRONT IS ATTACHED TO, HAS A COLD FRONT THAT STRETCHES OUT OF W
WISCONSIN AND INTO SE OKLAHOMA.
THE EVOLUTION OF THE LOW AND FRONTAL SYSTEMS WILL BE THE MAIN
SHORT TERM CONCERN.
TONIGHT...THE SFC LOW MOVES OUT OF THE W WISCONSIN AND INTO W LAKE
SUPERIOR BY 12Z/SAT. A STRETCH OF CLEARING SKIES IN S WISCONSIN
WILL MAKE ITS WAY ACROSS THE LAKE AND HELP TO LET TEMPERATURES
RECOVER EARLY THIS EVENING. THEN AS THE SUN GOES DOWN, THE COLD
FRONT WILL BEGIN ITS MARCH ACROSS THE REGION. WITH THE FRONT
EXPECTED TO BE ABOUT TO I-75 BY 06Z. THE MAIN INSTABILITY AND
SHEAR AXIS WILL BE IN WISCONSIN CLOSER TO THE LOW CENTER. HOWEVER,
THE WITH THE HIGH DEWPOINTS (LOWER 60S F) AND THE MODERATE TO HIGH
DEWPOINTS (10 TO 12C) AT 850 MB THERE WILL BE SOME ELEVATED
CONVECTION, WITH THE 0-6KM BULK SHEAR AT 35 KNOTS WOULD ENOUGH
ROTATION TO HELP THE STORMS POSSIBLY GET SOME HAIL. THE QUESTION
IS WHETHER THE WIND WILL GET TO THE SFC. IF THE CONVECTION IS
ELEVATED THEN NO, BUT IF THE CONVECTION IS SFC BASED THEN AT LEAST
THE EARLY. THE QUESTION WILL BE IF THE CONVECTION CAN BE SFC
BASED, IM WAGERING THAT IT WONT BE AND THAT THE THUNDERSTORMS
WILL MOVE THROUGH THE REGION WITHOUT MUCH FUSS.
LUTZ
REMAINDER OF THE FORECAST...SATURDAY THROUGH NEXT FRIDAY...A MUCH
COOLER PATTERN IS SHAPING UP OVER AT LEAST THE NEXT FEW DAYS AS A
TROUGH GETS CARVED OUT ACROSS THE CENTRAL STATES. AMOUNT OF WARMING
DURING THE MIDDLE AND END OF NEXT WEEK IN UNCERTAIN AT THIS TIME.
THE MAIN FORECAST CONCERNS REVOLVE AROUND POPS AND PRECIPITATION
TYPE LATE SUNDAY RIGHT ON THROUGH TUESDAY.
SATURDAY...SURFACE COLD FRONT CLEARS EASTERN ZONES BY MID MORNING
WITH STRONG COLD AIR ADVECTION IN THE WAKE OF THE FRONT. 850 MB
TEMPERATURES FALL TO BETWEEN -2 AND -5 C BY 00Z SUN.
THEREFORE...TEMPERATURES ARE EXPECTED TO REMAIN NEARLY STEADY OR
EVEN SLOWLY FALL. HIGHS GENERALLY RANGING FROM THE UPPER 40S WEST TO
THE UPPER 50S EAST. MODEL SOUNDINGS INDICATE THAT ANY MORNING
CLEARING WILL BE OFFSET BY AFTERNOON INSTABILITY (CU BUILDUP). WOULD
NOT BE SHOCKED IF THERE WERE A FEW SPRINKLES OR EVEN WET SNOW
FLURRIES. WINDS WILL BE GUSTY WITH GALES ACROSS THE LAKE MICHIGAN
NEARSHORE ZONES.
SATURDAY NIGHT...NOT A LOT GOING ON WITH DIMINISHING WINDS AND
PARTIAL CLEARING SKIES AS WEAK HIGH PRESSURE BUILDS IN. CHILLY WITH
LOWS RANGING FROM THE UPPER 20S TO THE MIDDLE 30S.
SUNDAY THROUGH TUESDAY...ENERGY CURRENTLY EVIDENT ON WATER VAPOR LOOP
OVER CENTRAL ALBERTA DIVES SOUTHEAST AND WILL LIKELY SPIN UP AN AREA
OF LOW PRESSURE ACROSS WESTERN LAKE HURON. EXTENDED MODELS ARE
SENDING VARIED SIGNALS ON THE EVOLUTION OF THIS SYSTEM WITH THE 12Z
GFS AND ENSEMBLES MUCH MORE AMPLIFIED ALOFT AND DEEPER AT THE
SURFACE WHILE THE 12Z ECMWF IS MUCH FLATTER ALOFT WITH LITTLE
SURFACE DEVELOPMENT. WILL CONTINUE TO KEEP THE FORECAST GENERAL WITH
A CHANCE OF RAIN LATE SUNDAY THEN A CHANCE OF RAIN OR SNOW FROM
SUNDAY NIGHT THROUGH TUESDAY. HIGHS GENERALLY IN THE 40S WITH LOWS
IN THE UPPER 20S AND 30S.
WEDNESDAY THROUGH FRIDAY...THIS PERIOD IS HIGHLY DEPENDENT ON THE
EVOLUTION OF THE UPPER LEVEL TROUGH EARLIER IN THE WEEK. IF THE GFS
SOLUTION IS ON PAR THEN IT WILL REMAIN CHILLY WITH PARTLY TO MOSTLY
CLOUDY SKIES. IF THE 12Z ECMWF ENDS UP BEING A BETTER SOLUTION THEN
THERE WILL BE A MUCH FASTER AND MORE PRONOUNCED WARMING TREND. FOR
NOW HAVE HEDGED TOWARD THE COOLER SOLUTION WITH HIGHS OF ONLY THE
UPPER 40S TO MIDDLE 50S WED...MID TO UPPER 50S THU AND UPPER 50S TO
AROUND 60 ON FRI. NO POPS DURING THIS TIME BUT THAT COULD CHANGE
DEPENDING ON WHICH SOLUTION WINS OUT.
SULLIVAN
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING FROM 6 AM TO 8 PM EDT SATURDAY FOR LMZ323-341-342-
344>346.
LH...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT SATURDAY FOR
LHZ345>349.
LS...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT SATURDAY FOR LSZ321-
322.
&&Hazardous weather outlook, Apr 25, 9:30 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 930 PM EDT FRI APR 25 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 261000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 930 PM EDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO IMPACT EASTERN UPPER AND NORTHERN LOWER MICHIGAN LATE THIS EVENING AND INTO THE OVERNIGHT HOURS. SOME STORMS COULD BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL...PRIMARILY OVER NORTHERN LOWER MICHIGAN WEST OF A LINE FROM ALPENA TO GLADWIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDS COULD GUST TO GALE FORCE WITHIN THE LAKE MICHIGAN NEARSHORE WATERS ALONG THE NORTHWEST LOWER MICHIGAN SHORELINE EARLY SATURDAY INTO SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.
In the hours before
Local storm report, Apr 25, 4:47 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
447 PM EDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 W EAST TAWAS 44.28N 83.50W
04/25/2008 M0.88 INCH IOSCO MI TRAINED SPOTTER
MOSTLY PEA SIZE HAIL BUT A FEW HAIL STONES UP TO NICKEL
SIZE.
&&
ADAMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 8:17 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 35 min |
| Apr 25, 8:20 PM EDT | Special Marine Warning | APX | 55 min | |
| Apr 25, 9:14 PM EDT | Special Marine Warning | APX | 83 min | |
| Apr 25, 9:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Apr 25, 9:33 PM EDT | Severe Thunderstorm Warning | APX | Manistee, Wexford | 57 min |
| Apr 25, 10:00 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Benzie, Grand Traverse, Kalkaska, Leelanau, Missaukee and 1 more | 46 min |
| Apr 25, 10:22 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan, Emmet | 53 min |
| Apr 25, 10:34 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Otsego | 41 min |
| Apr 25, 10:43 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Kalkaska, Otsego | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.